Wisconsin, 2009

Hail in Wisconsin, May 13, 2009

May 13, 2009 · NWS GRB · 1 event in 1 county or zone

Thunderstorms, that developed ahead of a cold front, covered the ground with penny-size hail in Edgar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms, that developed ahead of a cold front, covered the ground with penny-size hail in Edgar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 13, 2:36 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, May 13, 2:36 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
336 PM CDT WED MAY 13 2009

.SHORT TERM...TONIGHT/THURSDAY. MAIN FOCUS OF THIS PERIOD DEALS
WITH THE COVERAGE OF SHOWERS AND STORMS FOR THE REST OF THIS
AFTERNOON INTO TONIGHT.  RADARS TO THE WEST SHOW AN AREA OF
SHOWERS AND STORMS DEVELOPING OVER SRN MN AND NRN IA AHEAD AND
NEAR THE COLD FRONT AS WELL AS LOCATION OF THE UPPER JET WITH
ADVANCING UPPER TROF.  AT 19Z THE FRONT EXTENDED FROM JUST WEST OF
DLH TO MSP TO SW IA TO EASTERN KS AND AS OF EARLY THIS AFTERNOON
WAS TRACKING SLOWER THAN MOST PROGS. EXTRAPOLATION OF THE FRONT
APPEARS TO BE MOVING A BIT SLOWER THAN THIS MORNING PROGS...AND IF
THIS TREND CONTINUES...FROPA TIME FOR CENTRAL WI LATE EVENING AND
EASTERN SECTIONS EARLY MORNING. IN TERMS OF SEVERE POTENTIAL...THE
GOOD NEWS IS THAT WITH THE BLANKET OF CLOUDS OVER WI THIS
AFTERNOON...DAYTIME HEATING BECOMING LESS OF FACTOR...ON THE OTHER
HAND...TONGUE OF SURFACE DEWPOINTS IN THE LOWER 60S OVER EASTERN
IA WILL HAVE MORE TIME TO WORK INTO PARTS OF THE REGION LATER THIS
AFTERNOON AND EVENING AHEAD OF THE FRONT. NEVERTHELESS WITH THE
INCREASING MOISTURE AND STRONG DYNAMICS DUE TO THE FALLING HEIGHTS
AND UPPER JET REGION SLIDING OVER...EXPECT SHOWERS AND STORMS TO
INCREASE IN COVERAGE FROM WEST TO EAST. EXPECT CONVECTION TO END
FROM WEST TO EAST AFTER FROPA STARTING AROUND MIDNIGHT OVER
CENTRAL WI.  WILL LINGER SOME SHOWERS OVER THE NORTH OVERNIGHT DUE
THE TRAILING COLD UPPER VORT OVER THE NRN PLAINS THIS
AFTERNOON...WHICH IS PROGGED TO SLIDE OVER LATER TONIGHT. IF
SUFFICIENT MOISTURE LAGS BACK OVER THE NORTH...ISOLD TSRA MAY
LINGER OVER THE NORTH DUE TO THE VORT AND COOLING TEMPS ALOFT.

DRY SUBSIDENT FLOW ON THURSDAY WILL ALLOW MORE SUN AND BREEZY
CONDITIONS UNTIL THE SURFACE HIGH PRESSURE SYSTEM SETTLES IN.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY.

THE MAIN CONCERNS DURING THIS PART OF THE FORECAST ARE TIMING OF
PRECIPITATION...TEMPERATURES AND FROST POTENTIAL.

12Z GFS AND ECMWF HAD SURFACE HIGH PRESSURE AND A WEAK 500MB SHORT
WAVE PASSING THROUGH THE REGION THURSDAY NIGHT. RH IS FORECAST TO
BE LIMITED DURING THIS PERIOD...AND WHEN LIGHT WINDS AND PARTLY
CLOUDY/MOSTLY CLEAR SKIES ARE THROWN INTO THE MIX RATHER CHILLY
TEMPERATURES ARE LIKELY. WIDESPREAD FROST WILL DEVELOP ACROSS THE
NORTHERN PART OF THE FORECAST AREA WHERE SOME LOW BELOW FREEZING
ARE LIKELY. HAVE GONE FOR AREAS OF FROST...A LITTLE TO THE SOUTH OF
THE WIDESPREAD FROST...WHERE LOWS SHOULD BE IN THE MIDDLE 30S.

THE NEXT WEATHER MAKER APPEARS TO BE A POTENT 500MB SHORT WAVE
THAT IS TO MOVE ACROSS CANADA...COMBINED WITH A SURFACE LOW THAT
WILL ENTER THE REGION ON FRIDAY. IT APPEARS THAT THE RAIN WILL
HOLD OFF UNTIL AFTERNOON...AND NOT EVEN COVER THE ENTIRE AREA BY
00Z SATURDAY. THE CHANCE OF SHOWERS AND THUNDERSTORM WILL SPREAD
EAST ACROSS THE REST OF THE FORECAST AREA OVERNIGHT AND EXIT TO
THE EAST BY THE END OF THE NIGHT.

NOT MUCH RISE IN TEMPERATURES IS LIKELY ON SATURDAY IN STRONG COLD
ADVECTION BEHIND A DEPARTING COLD FRONT ASSOCIATED WITH THE
EXITING SURFACE LOW. THE COLDER START TO THE NIGHT...ALONG WITH THE
LIGHT WINDS AND LACK OF SIGNIFICANT CLOUD COVER ASSOCIATED WITH
ANOTHER HIGH PRESSURE SYSTEM IN THE AREA...SHOULD ALLOW FOR EVEN
COLDER LOWS THAN ON THURSDAY NIGHT.

THE NEXT ROUND OF PRECIPITATION SHOULD BE MONDAY NIGHT WITH A
500MB SHORT WAVE PASSING NORTH OF THE REGION AS A COLD FRONT
ENTERS THE REGION. ALTHOUGH HPC MANUAL POP GUIDANCE DID NOT SHOW
ABOVE NORMAL POPS ASSOCIATED WITH THE FRONTAL PASSAGE. WHEN THE
FRONT IS COMBINED WITH A MID LEVEL SHORT WAVE AND MOISTURE...ALONG
WITH THE FACT THAT LOW CHANCE POPS FIT INTO THE GRIDS
BETTER...HAVE LED TO CHANCE POPS FOR MUCH OF THE AREA TUESDAY
THROUGH WEDNESDAY.
&&

.AVIATION...WIDESPREAD IFR CIGS AND PATCHY IFR VSBYS DUE TO
SHOWERS AND STORMS WILL CONTINUE INTO THIS EVENING ALONG AND HEAD
OF A SURFACE COLD FRONT. AFTER FROPA...CIGS AND VSBYS WILL IMPROVE
TO VFR CONDITIONS LATER TONIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/MG
Hazardous weather outlook, May 13, 11:14 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
1214 PM CDT WED MAY 13 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1214 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
CENTRAL AND NORTHEAST WISCONSIN.  THE RISK OF SEVERE STORMS IS
SOUTH OF A LINE FROM MARSHFIELD TO GREEN BAY...WITH THE MOST
LIKELY PERIOD OF TIME BETWEEN 400 PM AND 900 PM.

THE RISK OF SEVERE STORMS DURING THE LATE AFTERNOON AND EARLY
EVENING WILL DEPEND ON THE AMOUNT OF HEATING THAT CAN OCCUR THIS
AFTERNOON AHEAD OF A COLD PASSING OVER THIS EVENING.  LATEST
SATELLITE IMAGERY SUGGESTS CLOUDS WILL LINGER A BIT LONGER THIS
AFTERNOON AND IF THIS TREND CONTINUES TO PERSIST THIS
AFTERNOON...THE THREAT OF SEVERE WEATHER WILL CONTINUE TO
DIMINISH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY AFTERNOON AND NIGHT...AND
AGAIN NEXT WEEK. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE
ABLE TO PROVIDE INFORMATION ON POTENTIAL FOR SEVERE WEATHER WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING.

LMZ521-522-541>543-141100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1214 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WATERS OF
GREEN BAY AND NORTHWEST LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY AFTERNOON AND NIGHT...AND
AGAIN NEXT WEEK. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE
ABLE TO PROVIDE INFORMATION ON POTENTIAL FOR SEVERE WEATHER WITH
THESE STORMS.

TH

In the hours before

Special weather statement, May 13, 5:24 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
624 PM CDT WED MAY 13 2009

WIZ018-030-035-140030-
LINCOLN-MARATHON-WOOD-
624 PM CDT WED MAY 13 2009

...THUNDERSTORM THREAT FOR MARATHON...NORTHWESTERN WOOD AND SOUTHERN
LINCOLN COUNTIES UNTIL 730 PM CDT...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF SPENCER...OR 31 MILES SOUTH OF
MEDFORD...MOVING EAST AT 55 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS TO AROUND 40 MPH AND
TORRENTIAL RAINFALL ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  SPENCER BY 635 PM CDT.
  RIB MOUNTAIN BY 710 PM CDT.
  WAUSAU AND WESTON BY 715 PM CDT.

THE TOWNS OF STRATFORD...FENWOOD...EDGAR...RIB FALLS...MARATHON
CITY...RIB MOUNTAIN STATE PARK...ROTHSCHILD...SCHOFIELD...BROKAW AND
NUTTERVILLE ARE ALSO IN THE PATH OF THIS STORM.

KIECKBUSCH

The radar

The Green Bay radar (KGRB), 154 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marathon

When
May 13, 5:55 PM CST
Where
Marathon County, 0.63 mi NE of Edgar
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
44.926, -89.961

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170509.